Advertisement

An Unusual Presentation of Tuberculosis in a Crohn’s Disease Patient Treated With Anti-TNF

Open AccessPublished:May 07, 2022DOI:https://doi.org/10.1016/j.gastha.2022.05.001
      In view of the increase in the therapeutic arsenal available for the treatment of inflammatory bowel disease in recent years, concerns about safety and side effects of immunosuppressive therapies have been increasingly common in clinical practice. The combination of thiopurines and anti-tumor necrosis factor agents exposes patients to greater risks of serious and opportunistic infection such as tuberculosis (TB). Here we report a case of a 38-year-old female with an 8-year history of a fistulizing ileocolonic and perianal Crohn’s disease that developed TB on the tongue and disseminated during treatment with adalimumab and azathioprine. TB remains a global public health problem characterized by high morbidity and mortality worldwide. The reported case draws attention to an extremely unusual presentation of TB involving the tongue. TB should be included in the differential diagnosis of oral lesions in patients with inflammatory bowel disease, especially in endemic areas.

      Keywords

      Introduction

      Anti–tumor necrosis factor (anti-TNF) drugs have been the mainstay therapy for moderate to severe inflammatory bowel disease over the past 25 years.
      • D'Haens G.R.
      • et al.
      Nevertheless, it is intrinsically associated with serious opportunistic infections.
      • Kucharzik T.
      • et al.
      Herein, we report an unusual presentation of tuberculosis (TB) in a patient with Crohn’s disease (CD) treated with a TNF blocker.

      Case Report

      A 38-year-old female with an 8-year history of a fistulizing ileocolonic and perianal CD presented to a referral center with a history of a nodule on her tongue for 1 month. She complained of progressive enlargement and ulceration of the lesion that has become painful and interfered with her oral intake. She reported night sweats, without fever or weight loss. There was no known triggering injury. She was otherwise asymptomatic and on deep remission for the past year. She was a nonsmoker and denied alcohol use.
      Her past medical history was remarkable for 2 small bowel resections secondary to enterocutaneous fistulas. She was initially treated with infliximab and was currently on adalimumab combined with azathioprine for 5 years. Previous tuberculin skin test and chest radiography were negative. Physical examination revealed a well-defined, ulcerated, and nodular swelling measuring 2.0 × 1.0 cm, involving the dorsum of the tongue and submandibular pathological lymph nodes (Figure).
      Figure thumbnail gr1
      Figure(A) Single oval-shaped ulcerated nodule with elevated edges located in the tongue. (B) Chest computed tomography showing bilateral nodules in both lung fields.
      A tongue biopsy demonstrated an ulcerated granulomatous glossitis, and the nucleic acid amplification assay confirmed TB. Chest tomography showed numerous bilateral nodules in both lung fields and enlarged cervical lymph nodes with central necrosis, suggesting hematogenous TB dissemination. Although active screening of latent TB was performed, she developed disseminated TB several years after initiating a TNF blocker.
      Immunosuppressive drugs were immediately discontinued, and the patient was treated with tuberculostatic agents. There was a complete healing of the ulcer in the tongue and resolution of radiological findings after treatment.

      Discussion

      TB remains a global public health problem characterized by high morbidity and mortality worldwide. TNF plays a central role in the host response against Mycobacterium tuberculosis, limiting infection by inducing and maintaining granuloma formation.
      • Fallahi-Sichani M.
      • et al.
      Previous studies have demonstrated that anti-TNF-treated patients have a 2–8 times increased risk of active TB compared to general population.
      • Carpio D.
      • et al.
      Patients on anti-TNF therapies are more likely to develop extrapulmonary and disseminated forms of the disease,
      • Carpio D.
      • et al.
      as presented here. Furthermore, a systematic review has demonstrated a 13-fold increased risk of TB in patients on combination therapy compared to anti-TNF monotherapy.
      • Lorenzetti R.
      • et al.
      This report highlights that a high grade of clinical suspicion is required for TB in the differential diagnosis of oral lesions in patients with inflammatory bowel disease to avoid a delay in the diagnosis and treatment, especially in those on anti-TNF therapy from endemic areas.

      References

        • D'Haens G.R.
        • et al.
        Gut. 2021; 70: 1396-1405
        • Kucharzik T.
        • et al.
        J Crohns Colitis. 2021; 15: 879-913
        • Fallahi-Sichani M.
        • et al.
        J Immunol. 2011; 186: 3472-3483
        • Carpio D.
        • et al.
        J Crohns Colitis. 2016; 10: 1186-1193
        • Lorenzetti R.
        • et al.
        Ann Med. 2014; 46: 547-554